I am in the older age group and for the last six months I have been taking Pradaxa. Over the past Month I have been getting an Indigestion type of stomach discomfort. My doctor says it is due to the Pradaxa and it has been discontinued. It appears it will take some weeks before I will notice any improvement. Anyone had this problem and how long did it take before you noticed any improvement. I am worried that it may be due to stomach cancer and whether I should just have an Endoscopy without waiting to see if it is caused by the Pradaxa.?
Pradaxa & Indigestion: I am in the older age... - AF Association
Yes it is very common but quite understandable when you aren’t given the right information about Pradaxa and how it is absorped.
The gel coating requires an acid environment to dissolve the coating and Pradaxa is absorped through the stomach - whereas other DOACs are absorbed in different parts of the GI tract.
Low stomach acid is one cause, another is eating carbohydrates when you take it as these change the Ph levels in the stomach to alkaline - which means the stomach doesn’t empty - acid is pushed upward into the oesophagus = pain.
Solution - ALWAYs take with food but take with protein, milk, yogurt fruit - anything BUT carbs = NO bread, cake, biscuits or no ceareals etc - DON’T take any anti-acids, drink a full glass of water and DON’T lie down for a good hour after taking,
If that doesn’t work - change to another DOACS.
Thanks for your comments. Interesting to hear that my problem is very common. It gives me hope that someone who was on Pradaxa and had to stop taking it, may be able to say how long it was before they got rid of this Indigestion feeling. Any further information will be much appreciated.
I have been taking Pradaxa for over a year now, I have a sliding herniaI and get spells of stomach discomfort after eating too much (and putting on weight again!) and I think this is aggravated at times due to the Pradaxa. I take a PPI (Lansoprazole) each morning and I wonder if the Pradaxa is properly absorbed.
I have a cardiologist appointment soon and I'm going to ask to go onto a different NOAC, both to hopefully reduce my stomach discomfort as well as rule out any potential absorption issues.
In answer to your question when I get a stomach flare up it usually takes me about 10 days for it to return to normal. My condition may be different to yours of course so best consult with your Doctor to be sure.
Appreciate your reply. I guess I will just have to wait a while to see if my problem disappears after stopping Pradaxa. I was reluctant to stop it, but as my doctor said it is no good taking it if it makes me feel miserable. What concerns me is that I didn't start to get the Indigestion type of discomfort until I had been taking Pradaxa for about five months.
Hi, Nefat. In Dec 2011 T was given Pradaxa due to A'fib. In a very few weeks I had such G.I. problems the Pradaxa was discontinued. It was after all this that I found out this was a common problem with Pradaxa. As this was my first a-fib episode and I had been on Pradaxa for almost 4 weeks, I had a cardioversion and remained in NSR for 3 years . I chose not to stay on blood-thinners or cardiac meds and for 3 years was fine. Then the a-fib returned and I refused Pradaxa.(It is now listed as one of my 'allergy' meds.) Fast forward to 2018.I am doing fine with my a-fib: off all medicines, have a pacemaker. If it were me I would hold off on the G.I. workup for a couple of months and see if the Pradaxa intestinal problems resolve themselves. No use bringing in another set of problems that may overlap and make figuring where problems come from and which ones are resoving themselvesby 'muddying the waters' with more meds/tests etc.
Hi, Nefar. One more thing. PPI's are not without their problems (you might want to google their side effects.) For myself, if I have to take a second drug to alleviate symptoms from a drug that is causing me problems, I will choose not to take this route unless the offending drug is VERY necessary, possibly life-saving, and there are no other meds to try. This is not the case with Pradaxa. Good luck finding another less harsh med. Take care. irina
Hi irina, I welcome your very good advice and information. What puzzles me is that I had a few problems for only the first week or so when I started Pradaxa, and then this Indigestion discomfort stated after I had been taking it for five months. I will be interested to hear if anyone else has had a problem after such a period of taking this 'poison'. My doctor said to just stop taking it. I appreciate that Pradaxa will not stop the possibility of a stroke but it will just increase the odds of not having one. As suggested, I will search the PPI"s side-effects.